Dear Dr. Borigini,
I have been living with RA for about 8 years, diagnosed at age 25. I have been taking methotrexate and having good results with this treatment. My frustration however, is two fold. I have been unable to lose weight or to lower my cholesterol despite diet and exercising regularly. Can methotrexate can cause these two side effects? Or can RA itself cause these side effects?
I am not aware of methotrexate causing difficulty with weight loss or abnormalities in cholesterol counts. The common adverse reactions known to occur with methotrexate when used to treat adult rheumatoid arthritis include elevated liver function tests in 15% of patients, nausea and/or vomiting in 10%, painful mouth ulcers in up to 10%, and in up to 3% of users rash, diarrhea, hair loss, dizziness and abnormal blood counts. Less common reactions include anemia, headache, upper respiratory infection, anorexia, joint pain, chest pain, cough, burning on urination, fever, infection, and sweating to name a few.
If anything, as you can see, methotrexate’s side effect profile would likely cause weight loss—not a problem with weight gain. This in turn might result in a lower cholesterol reading.
Apparently your rheumatoid arthritis is fairly well controlled, as you mention that you are able to exercise regularly, which would allow you to better control your weight and cholesterol.
And while rheumatoid arthritis does not directly cause weight gain or high cholesterol, it can contribute to the risk for heart disease, just as weight gain and high cholesterol do. A number of studies have shown that those individuals with the longest duration of rheumatoid arthritis and/or the most severe inflammation are those most likely to have coronary artery disease. Methotrexate may increase blood levels of homocysteine, which in turn might contribute to heart disease in certain individuals.
You should discuss your high cholesterol with your physician. Being a rheumatoid arthritis patient on methotrexate might result in your doctor deciding to treat your high cholesterol with medication sooner rather than later.
Do you have a question for Dr. Borigini? Create a SharePost question, or set up a profile and send him a message.
We hope you find this general medical and health information useful, but this Q&A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
Published On: March 19, 2007